Acetaminophen is a common medication used primarily as a pain and fever reliever. It is found in a wide range of over-the-counter medications like Tylenol and Feverall. While the medication is relatively safe, it is sometimes associated with effects on the body outside of its intended use. One such effect is weight loss, but medical science has no evidence to support this effect.
Video of the Day
Acetaminophen is often taken orally in a pill form. Dosing is often determined in relation to your age or weight. According to the Mayo Clinic, dosing for adults and teenagers should range between 325 mg and 500 mg every three or four hours, or up to 1,000 mg every six hours. Consumption should not exceed 4,000 mg daily, and the medication should not be taken for reasons outside its intended use.
There are a wide range of side effects considered minor which may occur while under the effect of acetaminophen. According to the Mayo Clinic, weight loss is one of these side effects, as is muscle aches, nausea, bloating, constipation, dry mouth, anxiety, dizziness, gassiness, heartburn and headaches. If side effects such as weight loss persist for several days, you should consult a doctor.
If the pain being treated by acetaminophen stays the same or worsens over 10 days, contact a doctor immediately. You should also contact a doctor if you experience a fever for more than three days or a sore throat lasting longer than two days. You should also avoid consuming a lot of alcohol, which can interact negatively with the medication, and be mindful of the risk of mixing drugs, which can have unwanted and dangerous interactions.
In some cases, weight loss while taking acetaminophen may occur. Weight loss is influenced by many factors, primarily diet and exercise, but other influences can effect how your weight changes. Illness can cause short-term weight loss, and some other influences can inhibit your body's health and nutrients. When acetaminophen has this effect, a doctor needs to be visited.
Acetaminophen isn't going to aid in your efforts to lose weight. It is strictly a pain relieving drug. Using it in high doses is only likely to cause serious damage to your liver and the rest of your body. If you experience weight loss while taking acetaminophen, stop using the medication and contact a doctor immediately. While it could be a coincidence that weight loss is occurring during your use of the medication; your body might also be alerting you to much more serious problems.